I have seen a lot of posts by women that mention becoming faint or actually passing out after removing their binder for a shower after a tummy tuck. What causes this to happen?
Passing out After Taking off Binder?
Doctor Answers 4
Passing our after removing abdominal binder.
Dear Bizette. Becoming light-headed or even fainting after removing an elastic abdominal binder is fairly common if proper instructions are not given to patients before surgery. Two things may be causing the symptoms. First, a tight binder compresses the large vein in the back of the abdomen called the Inferior Vena Cava. When a patient releases the pressure, the vein swells and temporary reduces the return of blood to the heart. This leads to adrop in blood pressure which in turn leads to changes in consciousness. Second, when the binder is released, some patients feel pain because of the stretching of tissues. This can lead to a "vaso-vagal" reaction in which the brain causes a drop in blood pressure. It's the same type reaction experienced when people hear emotionally disturbing news and faint.
Therefore, we always advise patients to be seated when they remove their binder and have an adult next to them at least for the first few times until they see how their body reacts to the release of the binder. Hope this helps.
Fainting after tummy tuck
Fainting after your binder is removed after tummy tuck is similar to the response after removing a dressing for the first time, or even seeing a needle for some. Our body begins a shock reflex known as a vagal reflex which causes a rapid decrease in blood pressure and the light headed feeling. Injury from falling is common so if you are so prone, remove the binder while sitting or supine, and with help at first until you are used to the new you.
Passing out when taking off surgical binder.
Surgical garments are a great thing but they can cause problems as well. Binders that are too loose or too tight can cause blistering. Its always a good idea to be sitting down when you remove a binder for the first time following any surgical procedure. It's common for people to get light-headed when they see themselves for the first time. The binder can also have the same effect as a "flight-suit" and when it's removed for the first time overall blood preassure can go down and cause someone to faint. Most importantly remove the garment slowly and with someone there to help.
You might also like...
The compression garment is and should be nice and tight. When removing the Binder your blood starts to travel as normal. Not quite sure what causes that.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.